All this smoke in my lovely on-fire county gives me a headache~literally. I don't take tylenol or ibuprophen for obvious reasons. It's got me wondering about aspirin. I have cirrhosis and low platelets and am generally very careful of what passes between my lips. Any suggestions?
Hi, it was good to see your name but sorry about your problem. I have read a little about aspirin lately and it seems to be a bad choice for those with cirrhosis. It thins the blood too much and can cause a varicial bleed (not sure of the spelling?) My brain is tired and fuzzy at the moment but I dismissed it as a possibility because there were several dangers involved. I can't specifically recall them all right now. I wish I could think of a great idea for you but I'm blank. I will be thinking about it though.
Joe is on tx again and things are going ok so far. How are things looking for you?
Elaine, I guess its the whole state. I'm actually fortunate to have blue skies.
sfwandwow: I didn't know that part of the country was burning too. I bet you love the mountains as much as I do.
Evangelin, you told me just what I needed to know. I'll stay away from aspirin. Luckily the smokey smell is fading though the fires are still smoldering. Things look fuzzy to me but that's just cause I hate wearing glasses:)
I have cirrhosis too. Before I started tx my dr. told me if I Had to have something I could take: 1 Tylenol tab.500 mg 2 times a day and 1 Ibuprofen tab. 400 mg 2 times a day. So I could take one Tylenol at 12am and another one at 12pm. As well as one Ibuprofen at 6 am and one at 6 pm. So I could have one pill every 6 hours.
I opted to take nothing.
Hope the smoke clears soon!
Orphanedhawk, I've had a headache for days because of this smoke. I've tried Tylenol but it hasn't worked for me and I don't want to keep taking meds so I'm learning to deal with it. At least for now. Maybe it will work for you?
To all my fellow cirrhotics...
From Laura Plamer M.D.
Acetaminophen (Tylenol) is a medication used to control pain (known as an analgesic) and fever (known as antipyretic). In small doses (less than 4 grams per day, or eight pills taken over a twenty-four hour period of time) acetaminophen is quite safe for the liver—unless combined with alcoholic beverages. (Note: each acetaminophen tablet or pill typically contains 500 milligrams of acetaminophen.) In fact, acetaminophen is the recommended medication for relieving minor aches, pains, and headaches in people with liver disease. However, when taken in excessive quantities or when combined with alcohol, acetaminophen may cause death due to liver failure. (!)
The consumption of alcohol in conjunction with acetaminophen significantly increases the likelihood that a person will incur severe liver damage. Therefore, people who consume alcohol on a regular basis should probably limit acetaminophen intake to a maximum of 1 to 2 grams per day (that is, two to four pills within a twenty-four hour period). Still, the best advice for people with liver disease is to totally abstain from alcohol.
People should take special note that acetaminophen is also an active ingredient in more than 200 other medications, including Nyquil and Anacin 3. Therefore, it is essential to read the labels of all over-the-counter medications carefully. Other commonly used medications, such as omeprazole (Prilosec), phenytoin (Dilantin), and isoniazid (INH), may increase the risk of liver injury caused by acetaminophen. It is always in the liver patient’s best interest to consult with a liver specialist prior to taking any medication.
Acetylsalicylic acid (aspirin) and other NSAIDs such as Motrin are drugs that are widely used for their anti-inflammatory and analgesic effects. They also have the potential to cause drug-induced liver disease. In fact, many NSAIDs have been withdrawn from the market due to their hepatotoxicity. All NSAIDs have the potential to cause liver injury. However, some NSAIDs are more hepatotoxic than others. NSAIDs presently on the market that have been frequently associated with liver injury are aspirin (ASA), diclofenac (Voltaren), and sulindac (Clinoril). Ibuprofen (Motrin) has been reported to cause severe liver injury in people with hepatitis C.
It is recommended that people with advanced liver disease avoid using all NSAIDs. If NSAIDs are medically required for the treatment of another medical disorder, a reduced dose should be used for a limited period of time and only by people with stable liver disease. Older women with liver disease seem to be particularly susceptible to the hepatotoxicity of NSAIDs and are advised to avoid NSAIDs altogether. Since NSAIDs may cause salt and water retention people with fluid retention problems such as ascites or leg swelling may suffer worsening of these conditions. People with decompensated cirrhosis are at increased risk kidney damage stemming from the use of NSAIDs. Since this may lead to hepatorenal syndrome, people with advanced liver disease are advised to totally avoid all NSAIDs. Furthermore, people with ascites (fluid accumulation) may not respond to treatment with water pills (diuretics), while on NSAIDs, as they counteract their actions. People with liver disease who have had internal bleeding, - from an ulcer or esophageal varices, for example, may be at risk for recurrent bleeding induced by NSAIDs, and should totally avoid this class of medications. People who are also taking corticosteroids (such as prednisone), or anticoagulants (such as coumadin) may have and increased risk of complications from NSAIDs. Finally, people with liver disease who smoke cigarettes or drink alcohol should avoid NSAIDs as they are also at increased risk for its complications.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.